Plano ISD Counseling Services
The purpose of the school counseling program is to promote and enhance the learning process. School counselors work closely with administrators, teachers, parents, and the community to support the Plano ISD mission and accomplish goals, with focus on three strands of guidance: academic success, college/career information, and personal/social growth. Parents are always welcome to consult with their school counselor about the counseling program and their child’s individual needs.
In recent months, our nation, state and local communities have been facing a frightening and heartbreaking epidemic that is claiming the lives of young people. With the increase in incidences related to fentanyl poisoning, we are reaching out to share some crucial information about this growing crisis. Plano ISD faculty and staff understand that there is nothing more important than the health and safety of our children, and the recent trend of accidental overdoses involving fentanyl is a stark reminder of the hazards posed by this very dangerous opioid.
In 2022, more than 100 thousand people died from drug overdoses driven by fentanyl. The fastest-growing group is under 19 years old. Fentanyl is a potent prescription synthetic opioid drug approved by the FDA for pain relief and anesthetic. It is 50-100 times stronger than morphine, and doses as small as 2 grains of salt can be potentially lethal.
Important things you need to know about fentanyl:
- According to the DEA, 6 out of 10 pills contain a potentially lethal dose of fentanyl.
- You can't smell or taste fentanyl, and you cannot tell if a pill is fake just by looking at it.
- Do not take any pill that you do not directly get from a doctor or pharmacist.
- Pills purchased online or from social media are not safe - no matter what someone else tells you.
- If you or someone around you takes an illegal pill, know how to recognize an opioid overdose.
- Fake pills laced with fentanyl can be disguised as candy in order to lure younger kids.
Signs of an opioid overdose:
- Pinpoint pupils
- Slow, shallow, or no breathing
- Gurgling or snoring
- Difficult to wake or can’t wake
- Extreme drowsiness
- Cold, clammy skin
- Gray/blue skin, fingernails, or lips
What parents can do:
- Call 911 immediately if you think someone is overdosing.
- Stay informed by visiting our Plano ISD Substance Abuse webpage
- Talk to your kids about the risks of drugs early and frequently and provide guidance and clear expectations about not using drugs.
- Help your child know how to say no to drugs. Role play so that they are prepared to say no.
- Have access to Naloxone in case of an overdose. See information from the National Institute on Drug Abuse at https://nida.nih.gov/publications/drugfacts/naloxone.
Awareness is key, and we need to educate our kids right now. Preparation is important to having a successful conversation with your kids. To help you with this challenging conversation, we’d like to give you a link to the free Natural High Fentanyl Toolkit.If you have any questions, the counselors at your student’s campus are available to help answer questions and connect parents to resources.
Campus Counselor Search
Counseling Services Staff Laura Zimmer
Director of Counseling Services
K-8 Counseling Services Coordinator
9-12 Counseling Services Coordinator
Mental Health and Wellness Specialist
Cox Administration Facilities
1517 H Ave.
Plano, TX 75074